Indiana, 2009Flooding in Indiana, April 5 to 30, 2009
April 5 to 30, 2009 · NWS IND · 23 events in 14 counties and zones
April 2009 was a very wet month for much of central Indiana. As a consequence, widespread lowland flooding returned to much of the Indianapolis hydrologic service area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
April 2009 was a very wet month for much of central Indiana. As a consequence, widespread lowland flooding returned to much of the Indianapolis hydrologic service area. Frequent rains allowed lowland flooding to persist along the Wabash River in western Indiana and along the White River in southwest Indiana for more than two weeks. April showers began on the 2nd day of the month and continued off and on for the entire month. The most significant rain of the month occurred on the 5th when 2 to 4 inches of rain fell in much of central Indiana. Because the area had been wet from rain in the later portion of March and the first three days of April, lowland flooding quickly developed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 5, 6:30 AM EST, 5 hours 30 minutes earlier.
Area forecast discussion, Apr 5, 6:30 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
730 AM EDT SUN APR 5 2009
.AVIATION DISCUSSION...FOR THE 12Z TAFS
MAIN PROBLEM FOR AVIATION WILL BE QUICKLY CHANGING WEATHER
CONDITIONS. ALL TAFS WILL START OUT VFR. A VERY STRONG LOW PRESSURE
WAS OVER NRN MO. A WARM FRONT EXTENDS INTO KY WITH A COLD FRONT INTO
AR. ALL COMPUTER MODELS ARE FAIRLY CONSISTANT WITH MOVING THE LOW
THROUGH INDIANA FROM 20Z-02Z. SHOWERS AND THUNDERSTORMS WILL DEVELOP
AHEAD OF THE LOW. CONDITIONS WILL QUICKLY DECREASE TO MVFR AS THE
LOW APPROACHES. SOME OF THE THUNDERSTORMS COULD BE SEVERE. THE MAIN
THREAT WILL BE SEVERE GUSTS AND HAIL. AFTER THE LOW MOVES THROUGH
MUCH COLDER AIR WILL BEGIN TO QUICKLY MOVE IN. THE AIR WILL REMAIN
MOIST AND UNSTABLE SO MVFR CONDITIONS WILL CONTINUE IN SHOWERS. AS
TEMPS CONTINUE TO DECREASE THE RAIN WILL MIX WITH SNOW AFTER 09Z.
THE PRESSURE GRADIENT WILL INCREASE AS THE LOW APPROACHES AND
ESPECIALLY AFTER FROPA. THIS WILL GIVE WIND GUSTS NEAR 30 KTS.
&&
.DISCUSSION...
FORECAST FOCUS ON SEVERE WEATHER THREAT THIS AFTERNOON.
THIS MORNINGS SURFACE MAP SHOWS HIGH PRESSURE REMAINING RIDGED
FROM THE LAKES REGION SOUTHEAST INTO THE MID ATLANTIC. A LOW
PRESSURE SYSTEM WAS CURRENTLY CENTERED IN NORTHEAST KS AND TRAILED
A COLD FRONT SOUTH THROUGH EASTERN OKLAHOMA INTO CENTRAL TEXAS.
ALOFT AT H5 THE GENERAL PATTERN WAS CHARACTERIZED BY RIDGING
ACROSS THE OHIO VALLEY AND LAKES REGION AND ALSO ACROSS THE WEST
COAST. THERE WAS A SIGNIFICANT TROUGH PRESENT OVER NEW ENGLAND AND
BROAD TROUGH ACROSS THE ROCKIES AND PLAINS STATES WITH A CUTOFF
LOW ACROSS EASTERN NEBRASKA.
MODELS ARE INITIALIZED WELL AND ARE FAIRLY SIMILAR...SO A BLEND
WAS ONCE AGAIN UTILIZED FOR POPS AND TEMPS.
TODAYS FORECAST WILL REVOLVE AROUND THE EASTWARD PROGRESSION OF A
CYCLONE CURRENTLY ACROSS THE PLAINS. WHAT IS CURRENTLY A WEAKENING
SURFACE LOW WILL STRENGTHEN THIS AFTERNOON AS A VORT MAX EJECTS
FROM THE SOUTHERN ROCKIES AND INTO AN H5 LOW ACROSS EASTERN
NEBRASKA. THE SURFACE LOW IS EXPECTED TO TRACK RIGHT ACROSS
CENTRAL INDIANA...WITH A WARM FRONT BOUNDARY EXTENDING AHEAD OF
IT...AND THIS WARM FRONT IS LOOKING TO SETTLE ACROSS THE I-70
CORRIDOR BY EARLY THIS AFTERNOON.
SWODY1 INDICATES A SLIGHT RISK OF SEVERE FOR THE SOUTHERN HALF OF
THE FA TODAY. PROBABILITIES OF SEVERE ARE QUITE HIGH AND AN
ANALYSIS OF THE SITUATION SUGGESTS THAT SEVERE WEATHER IS LIKELY
TODAY. INITIALLY THIS MORNING AND TOWARDS NOON THERE WILL BE A
STRONG CAPPING INVERSION PRESENT IN SOUTHERN INDIANA. A NAM
SOUNDING FROM THIS REGION SHOWS A WARM NOSE AT AROUND H9 THIS
MORNING BEING THE REASON FOR INHIBITION. THIS SHOULD BE OVERCOME
EASILY BY SURFACE HEATING AS THE WARM FRONT LIFTS NORTH.
STRONG DEEP LAYER LIFT WILL BE PROVIDED THIS AFTERNOON AS THE H5
TROUGH APPROACHES INDIANA. H5-H7 OMEGA SHOWS A CONCENTRATED STRONG
AREA OF LIFT. THERE WILL BE FAVORABLE JET LEVEL DYNAMIC WITH THE
AREA SITUATED IN THE LEFT EXIT REGION OF A 120KT JET STREAK
ROUNDING THE BASE OF THE H3 TROUGH OVER THE UPPER MIDWEST. STRONG
JET LEVEL DIVERGENCE ASSOCIATED WITH THIS FEATURE IS EVIDENT IN
THE MODEL FIELDS.
INSTABILITY WILL BE MODERATE THIS AFTERNOON IN AREAS SOUTH OF THE
WARM FRONT. SOME MORNING CLOUDINESS MAY INHIBIT WARMING EARLY BUT
FEEL THAT THERE WILL BE ENOUGH SUN ACTING ON THE +9C H8 AIRMASS TO
BOOST TEMPS IN THE LOW 70S SOUTH. NAM CAPES OF 500-1000 J/KG
ACROSS SOUTH CENTRAL INDIANA WILL BE PLENTY TO SUPPORT
THUNDERSTORMS.
SHEAR IS ALSO PRESENT IN LARGE QUANTITIES...WITH 0-6KM BULK SHEAR
VALUES OF 50-80KTS IN SOUTHERN INDIANA. LOW LEVEL SHEAR IS
ABUNDANT...ESPECIALLY IN THE VICINITY OF THE WARM FRONT WHICH
MIGHT SERVE AS A FOCUS FOR ENHANCED TORNADIC POTENTIAL. 0-6KM MEAN
WIND VECTORS SUGGEST VERY QUICK STORM MOTIONS OF 30-40KTS.
THIS LOOKS LIKE A RATHER TYPICAL EARLY APRIL SEVERE SCENARIO WITH
A MODERATE CAPE/HIGH SHEAR ENVIRONMENT AND A SURFACE WARM FRONT.
THE LIMITING FACTOR HERE APPEARS TO BE ABUNDANT DEEP MOISTURE.
THERE IS A DECENT SURFACE MOISTURE RETURN TO SOUTHERN INDIANA AND
DEWPOINTS SHOULD BREAK 50 IN THE SOUTHERN ZONES. BUT THE GULF WAS
JUST RECENTLY SCOURED OUT BY A COLD FRONT AND SO IT WILL NOT HAVE
TIME TO RECOVER TO BRING REAL DEEP MOISTURE INTO THE AREA.
STILL...WILL HIT THE PROBABILITY OF SEVERE WEATHER HARD IN THE HWO
MENTIONING A VARIETY OF THREATS. THE FAST STORM MOTIONS AND STRONG
H5-H7 WINDS WILL SUPPORT DAMAGING WINDS. COLD AIR ALOFT WILL
SUPPORT HAIL THREAT. AND ENHANCED LOW LEVEL SHEAR AND WARM
FRONTAL BOUNDARY WILL SUPPORT TORNADIC THREAT. FLASH FLOODING IS
NOT LIKELY TO BE MUCH OF AN ISSUE GIVEN QUICK STORM MOTION.
STORMS SHOULD IGNITE IN THE 18-21Z TIME FRAME. GREATEST THREAT OF
SEVERE WEATHER BEING SOUTH OF I-70 AND THE THREAT WILL INCREASE
CLOSER TO THE OHIO RIVER WHERE THINGS WILL BE MORE UNSTABLE WITH
HIGHER SURFACE MOISTURE. THE SYSTEM WILL MOVE EAST QUICKLY AND THE
SEVERE THREAT SHOULD DIMINISH BY 03Z.
FOLLOWING THE LOW PRESSURE WILL BE A SIGNIFICANT COLD AIR
OUTBREAK. THE H8 PATTERN SHOWS STRONG COLD ADVECTION WITH TEMPS
FALLING TO -4C BY MONDAY MORNING. STRONG COLD ADVECTION ALL DAY
WITH OVERCAST SKIES WILL LIMIT WARMING TO JUST A FEW DEGREES. SNOW
SHOWERS ARE EXPECTED ACROSS THE AREA ALL DAY MONDAY. LIGHT ACCUMS
WILL BE POSSIBLE IN THE NORTH ON GRASSY SURFACES.
OVERNIGHT MONDAY WILL BE THE THREAT OF A HARD FREEZE. ALL GUIDANCE
SUGGESTS MID 20S. SKIES WILL LIKELY REMAIN CLOUDY WITH SNOW
SHOWERS AND WIND WHICH MAY LIMIT THE OVERALL COOLING DESPITE H8
TEMPS NEAR -12C.
THERE WILL BE ONLY SMALL MODERATION ON TUESDAY AND TUESDAY NIGHT
AS THE H5 TROUGH WILL BE SLOW TO EXIT. THE KICKER WILL BE PUSHING
ASHORE IN CENTRAL CALIFORNIA BY WEDNESDAY MORNING AND THIS STORM
WILL EVENTUALLY IMPACT CENTRAL INDIANA BY LATE WEEK.
&&
.AVIATION...
DISCUSSION FOR THE 05/0600Z TAFS
VFR THRU NEARLY THE FIRST HALF OF THE PD. EXPECT MID CLOUDS TO
INCREASE OVERNIGHT. WOULD NOT BE SURPRISED TO SEE A FEW SHRA NEAR
LAF BY 12Z...BUT COVERAGE TOO LOW TO MENTION IN THE TAFS.
STRONG SFC LOW WILL MOVE INTO CENTRAL INDIANA BY 00Z. EXPECT CONDS
TO DETERIORATE TO MVFR IN SHRA STARTING IN THE W AFT 18Z AND THEN
SPREADING E DURING THE AFTN. THERE WILL BE AT LEAST SOME EMBEDDED
THUNDER...ESPECIALLY IND/HUF/BMG. ATTM APPEARS BMG HAS THE HIGHEST
CHANCE FOR SEEING THUNDER BASED ON CURRENT FORECAST TRACK OF SFC
LOW. AS LOW EXITS THE AREA AFT 00Z...CONDS WILL WORSEN WITH CIGS
BELOW BKN020 AND WINDS SHIFTING TO THE NW AND GUSTING NEAR 30KT.
WHILE TAFS SHOW SEVERAL HOURS OF SHRA...THERE WILL BE BREAKS IN THE
RAIN...ESPECIALLY AFT LOW MOVES OFF TO THE E.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
AVIATION...SH
PUBLIC...JOHNSON
Hazardous weather outlook, Apr 5, 3:22 AM EST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
422 AM EDT SUN APR 5 2009
INZ021-028>031-037>042-049-060830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-BOONE-TIPTON-HAMILTON-
MADISON-DELAWARE-RANDOLPH-HENRY-
422 AM EDT SUN APR 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE EXPECTED AFTER NOON TODAY. SEVERE WEATHER IS
EXPECTED TO REMAIN PRIMARILY IN AREAS ALONG AND SOUTH OF A LINE
FROM CRAWFORDSVILLE TO GREENFIELD. BRIEF HEAVY DOWNPOURS AND
FREQUENT LIGHTING CAN BE EXPECTED TO ACCOMPANY ALL THUNDERSTORMS
TODAY.
MUCH COLDER AIR WILL ARRIVE LATE TONIGHT AND ALLOW SOME SNOW TO
MIX IN WITH RAIN SHOWERS TOWARDS MONDAY MORNING. NO ACCUMULATION
IS EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A VERY COLD AIRMASS OVER CENTRAL INDIANA WILL ALLOW FOR SNOW
SHOWERS TO FALL ON MONDAY AND MONDAY NIGHT. LIGHT ACCUMULATIONS OF
SNOW ON GRASSY SURFACES ARE POSSIBLE IN NORTH CENTRAL INDIANA.
ACCUMULATIONS SHOULD REMAIN LESS THAN HALF AN INCH.
A HARD FREEZE IS LIKELY MONDAY AND TUESDAY NIGHTS WITH
TEMPERATURES FALLING INTO THE MID 20S. THESE TEMPERATURES WILL KILL
ANY TENDER VEGETATION OUTSIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ035-036-043>048-051>057-060>065-067>072-060830-
FOUNTAIN-MONTGOMERY-VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-
HANCOCK-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-
MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-
JACKSON-JENNINGS-
422 AM EDT SUN APR 5 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ALONG AND
SOUTH OF A LINE FROM CRAWFORDSVILLE TO GREENFIELD. THE GREATEST
PROBABILITY OF SEVERE WEATHER WILL BE SOUTH OF INTERSTATE 70.
STORMS WILL DEVELOP AROUND 1 PM ACROSS WEST CENTRAL AND SOUTHWEST
INDIANA AND SPREAD TO THE NORTH AND EAST THROUGH THE AFTERNOON AS
A WARM FRONT LIFTS INTO CENTRAL INDIANA. PRIMARY THREATS FROM
SEVERE THUNDERSTORMS TODAY WILL BE DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES. BRIEF HEAVY DOWNPOURS AND FREQUENT
CLOUD TO GROUND LIGHTNING WILL ACCOMPANY ALL THUNDERSTORMS. THE
RISK OF SEVERE WEATHER WILL END AFTER 8 PM TONIGHT.
MUCH COLDER AIR WILL ARRIVE LATE TONIGHT AND ALLOW SOME SNOW TO
MIX IN WITH RAIN SHOWERS TOWARDS MONDAY MORNING. NO ACCUMULATION
IS EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A VERY COLD AIRMASS OVER CENTRAL INDIANA WILL ALLOW FOR SNOW
SHOWERS TO FALL ON MONDAY AND MONDAY NIGHT. A SLUSHY DUSTING MAY
BE POSSIBLE ON GRASSY SURFACES.
A HARD FREEZE IS LIKELY MONDAY AND TUESDAY NIGHTS WITH
TEMPERATURES FALLING INTO THE MID 20S. THESE TEMPERATURES WILL KILL
ANY TENDER VEGETATION OUTSIDE.
THERE WILL BE A CHANCE OF THUNDERSTORMS IN SOUTH CENTRAL INDIANA
THURSDAY NIGHT AND FRIDAY. CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY HAZARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY AFTER 1 PM THIS AFTERNOON.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
JOHNSON
In the hours before
Special weather statement, Apr 5, 7:53 AM EST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 AM EDT SUN APR 5 2009
INZ028-029-035-043-051330-
FOUNTAIN-TIPPECANOE-VERMILLION-WARREN-
853 AM EDT SUN APR 5 2009
A STRONG THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL WILL
MOVE THROUGH THE TOWNS OF GESSIE...PERRYSVILLE...AND COVINGTON
THROUGH 930 AM. RAINFALL AMOUNTS FROM THIS STORM MAY BE UP TO A
QUARTER INCH. THE STORM SHOULD WEAKEN AS IT MOVES TO THE NORTHEAST
AT 40 MPH.
CP
Flood, Vermillion
- When
- April 5, 12:00 PM EST to April 26, 10:15 AM EST
- Where
- Vermillion County, 1.95 mi ENE of Newport to 1.89 mi ESE of Newport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.887, -87.384
Fairly extensive flooding of lowland and some higher bottomlands occurred along the Wabash River near Hillsdale, Indiana. The river crested at 21 feet on April 10th, 7 feet above flood stage. The river remained above flood stage until April 26th. These readings were obtained at the Montezuma river gauge at nearby Montezuma, Indiana of Parke County.
Flood, Parke
- When
- April 5, 12:00 PM EST to April 26, 10:15 AM EST
- Where
- Parke County, 2.28 mi S of Waterman to 2.02 mi NNW of West Union
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.887, -87.384
Fairly extensive flooding of lowland and some higher bottomlands occurred along the Wabash River around the Montezuma, Indiana area. The river crested at 21 feet on April 10th, 7 feet above flood stage. The river remained above flood stage until April 26th. These readings were obtained at the Montezuma river gauge.
Flood, Sullivan
- When
- April 5, 7:00 PM EST to April 30, 11:59 PM EST
- Where
- Sullivan County, 5.27 mi WNW of Graysville to 4.6 mi WSW of Riverview
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.137, -87.666
Flooding occurred along the Wabash River on the western border of Sullivan County, chiefly west of Graysville, Indiana near Hutsonville, Illinois. The river crested at 21.2 feet on April 13th, 5.2 feet above flood stage. This reading was obtained at the Hutsonville, Illinois river gauge. Flooding of this height typically affects lowlands and county roads, and has more noticeable effects on the Illinois side of the river. Flooding continued into May.
Flood, Greene
- When
- April 5, 7:00 PM EST to April 18, 2:30 PM EST
- Where
- Greene County, 1.34 mi ENE of Bloomford Shawnee Ar to 0.91 mi ENE of Bloomford Shawnee Ar
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.058, -86.977
Flooding occurred along the White River in and near Elliston, Indiana. The river crested twice. The primary crest was 5.5 feet above flood stage at a reading of 23.5 feet on April 9th. The secondary crest was 2.4 feet above flood at a reading of 20.4 feet on April 16th. These readings were taken on the Ellison river gauge. A river level of this height typically creates extensive flooding of agricultural lands and floods some county roads.
Flood, Sullivan
- When
- April 5, 9:00 PM EST to April 30, 11:59 PM EST
- Where
- Sullivan County, 0.83 mi NNW of Merom to 1.66 mi NE of Merom
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.062, -87.584
Extensive flooding of lowland occurred along the Wabash River around the Riverton, Indiana area. The river crested at 19.5 feet on April 14th, 4.5 feet above flood stage. Flooding continued into May.
Flood, Vigo
- When
- April 5, 11:00 PM EST to April 26, 2:45 PM EST
- Where
- Vigo County, 1.45 mi WSW of Sky King Arpt to 2.33 mi SSE of Taylorville
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.561, -87.405
Flooding occurred along the Wabash River around the Terre Haute, Indiana area. The river crested at 18.5 feet on April 11th, 4.5 feet above flood stage. Damage estimate is extremely rough and based on the fact that about 50 river cabins typically start flooding at a river level of 18.0 feet.
Flood, Tippecanoe
- When
- April 6, 12:30 AM EST to April 12, 8:30 PM EST
- Where
- Tippecanoe County, 1.76 mi N of Welborn Arpt to 0.22 mi N of Lafayette Aretz Arpt
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.475, -86.885
Extensive flooding occurred along the Wabash River in and near Lafayette, Indiana, affecting agricultural land, state and county roads, and parks. The river crested 7.6 feet above flood stage at the Lafayette river gauge on April 7th at a reading of 18.6 feet.
Flood, Morgan
- When
- April 6, 2:30 AM EST to April 9, 2:30 AM EST
- Where
- Morgan County, 1.83 mi SE of Beech Grove to 2.61 mi W of Exchange
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.505, -86.422
Minor flooding occurred along the White River in and near Centerton, Indiana. The river crested 2 feet above flood stage at the Centerton river gauge on April 6th at a reading of 14 feet.
Flood, Warren
- When
- April 6, 5:15 AM EST to April 24, 11:45 PM EST
- Where
- Warren County, 3.34 mi SSE of Marshfield to 1.54 mi SSE of West Lebanon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.205, -87.426
Extensive flooding of lowland and higher bottomlands occurred along the Wabash River east of Foster, Indiana in Warren County, at and near Covington, Indiana in neighboring Fountain County. The river crested twice. The first crest was the highest at 22.2 feet on April 9th, 6.2 feet above flood stage. The secondary crest was at 19.6 feet on the 17th. These readings were obtained at the Covington river gauge.
Flood, Fountain
- When
- April 6, 5:15 AM EST to April 24, 11:45 PM EST
- Where
- Fountain County, 5.16 mi WSW of Fountain to 3.6 mi WSW of Fountain
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.205, -87.426
Extensive flooding of lowland and higher bottomlands occurred along the Wabash River around the Covington, Indiana area. The river crested twice. The first crest was the highest at 22.2 feet on April 9th, 6.2 feet above flood stage. The secondary crest was at 19.6 feet on the 17th. These readings were obtained at the Covington river gauge.
Flood, Vermillion
- When
- April 6, 5:15 AM EST to April 24, 11:45 PM EST
- Where
- Vermillion County, 9.12 mi NE of Rileysburg to 6.23 mi NNE of Perrysville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.205, -87.426
Extensive flooding of lowland and higher bottomlands occurred along the Wabash River northeast of Perrysville, Indiana of Vermillion County around the neighboring Covington, Indiana area of Fountain County. The river crested twice. The first crest was the highest at 22.2 feet on April 9th, 6.2 feet above flood stage. The secondary crest was at 19.6 feet on the 17th. These readings were obtained at the Covington river gauge.
Flood, Greene
- When
- April 6, 6:30 AM EST to April 18, 2:00 PM EST
- Where
- Greene County, 1.9 mi SSW of Plummer to 1.1 mi SSW of Plummer
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.956, -86.997
Flooding occurred along the White River in and near Newberry, Indiana. The river crested twice during this flood. The primary crest was 5 feet above flood stage at the Newberry river gauge on April 11th at a reading of 18 feet. The secondary crest was 1.3 feet above flood stage on April 16th at a reading of 14.3 feet. A river level of this height typically affects higher bottomlands, floods some county roads, and surrounds 5 to 10 river cabins.
Flood, Owen
- When
- April 6, 10:30 AM EST to April 10, 9:15 PM EST
- Where
- Owen County, 1.92 mi WSW of Southport to 0.94 mi WSW of Southport
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.260, -86.803
Minor flooding occurred along the White River in and near Spencer, Indiana. The river crested 4.4 feet above flood stage at the Spencer river gauge on April 8th at a reading of 18.4 feet. A river level of this height typically affects parks, fairgrounds, county roads, and drive ways of residences.
Flood, Marion
- When
- April 6, 1:30 PM EST to April 8, 6:15 AM EST
- Where
- Marion County, 0.72 mi SW of North Crows Nest to 1.12 mi ESE of Williams Creek
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.862, -86.179
Flooding occurred along the White River in and near Nora, Indiana. |The river crested 1.7 feet above flood stage at the Nora river gauge on April 7th at a reading of 12.7 feet. At this height a few streets and backyards typically begin to flood.
Flood, Hamilton
- When
- April 6, 1:30 PM EST to April 8, 6:15 AM EST
- Where
- Hamilton County, 4.74 mi SSW of Chesterton to 3.82 mi SSW of Chesterton
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.862, -86.178
Flooding occurred along the White River west of Fishers, Indiana. |The river crested 1.7 feet above flood stage at the Nora, Indiana river gauge in neighboring Marion County on April 7th at a reading of 12.7 feet.
Flood, Hamilton
- When
- April 6, 2:30 PM EST to April 7, 6:45 PM EST
- Where
- Hamilton County, 0.68 mi SSW of Noblesville to 2.26 mi N of Noblesville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.041, -86.026
Flooding occurred along the White River in and near Noblesville, Indiana. The river crested 1.3 feet above flood stage at the Noblesville river gauge on April 7th at a reading of 15.3 feet. Flooding of this magnitude typically affects agricultural land, parks, campgrounds, and several roads.
Flood, Marion
- When
- April 6, 4:00 PM EST to April 8, 12:00 PM EST
- Where
- Marion County, 0.4 mi NW of Ravenswood to 0.06 mi ESE of Williams Creek
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 39.883, -86.136
Minor flooding occurred along the White River in and near Ravenswood, Indiana for about 1 day. The river crested half a foot above flood stage at the Ravenswood river gauge on April 7th at a reading of 6.5 feet.
Flood, Knox
- When
- April 6, 4:30 PM EST to April 20, 11:00 AM EST
- Where
- Knox County, 0.28 mi E of Edwardsport to 2.3 mi SE of Westphalia
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.820, -87.245
Flooding occurred along the White River in and near Edwardsport, Indiana. The river crested 5.7 feet above flood stage at the Edwardsport river gauge on April 11th at a reading of 20.7 feet. A river level of 20 feet typically occurs about once a year and affects agricultural land and a few roads or so...state, county, and local.
Flood, Daviess
- When
- April 6, 4:30 PM EST to April 20, 11:00 AM EST
- Where
- Daviess County, 5.29 mi WNW of Plainville to 5.33 mi NW of Plainville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.820, -87.245
Flooding occurred along the White River west of Plainville of Daviess County, along the river across from Edwardsport in neighboring Knox County. The river crested 5.7 feet above flood stage at the Edwardsport river gauge on April 11th at a reading of 20.7 feet. A river level of 20 feet typically occurs about once a year and affects agricultural land and a few roads or so...state, county, and local.
Flood, Knox
- When
- April 7, 6:45 PM EST to April 21, 4:45 PM EST
- Where
- Knox County, 4.67 mi SE of Willis to 1.84 mi ESE of Monroe City
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.526, -87.284
Flooding occurred along the White River approximately 8 miles southeast of Monroe City, Indiana of Knox County, or 1.5 miles north northeast of Petersburg in neighboring Pike County. The river crested 5.2 feet above flood stage at the Petersburg river gauge on April 12th at a reading of 21.2 feet. A river level of this height typically affects various roads...state, county, and local...and agricultural land. Knox County in this area is largely unpopulated.
Flood, Knox
- When
- April 9, 12:00 AM EST to April 26, 9:00 AM EST
- Where
- Knox County, 0.38 mi ENE of Vincennes Oneal Arpt to 3.98 mi N of Vincennes
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.682, -87.543
Flooding occurred along the Wabash River in and near Vincennes, Indiana. The river crested 3 feet above flood stage at the Vincennes river gauge on April 14th at a reading of 19 feet.
Flood, Knox
- When
- April 9, 8:00 AM EST to April 22, 4:00 PM EST
- Where
- Knox County, 2.29 mi SE of Decker to 1.68 mi S of Iona
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.493, -87.495
Flooding occurred along the White River in the vicinity of Decker, Indiana. The river crested 5 feet above flood stage at the Hazleton, Indiana river gauge in neighboring Gibson County on April 14th at a reading of 21 feet. A river level of this height typically affects higher bottomlands, various roads...state, county, and local...and perhaps a few residents.
Flood, Knox
- When
- April 9, 9:45 PM EST to April 24, 9:45 AM EST
- Where
- Knox County, 10.64 mi SSW of Orrville to 2.55 mi SW of Orrville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.334, -87.771
Flooding occurred along the Wabash River in rural southwest Knox County west/southwest of Orrville, Indiana, affecting agricultural land and back roads. The river crested 4.7 feet above flood stage at the nearby Mount Carmel, Illinois river gauge on April 15th at a reading of 23.7 feet.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kentucky, April 5, 2009$189,000 · 1 in hail · 23 events
- Winter Storm in Iowa, April 5, 2009$125,000 · 18 events
- Wildfire in Texas, April 5, 2009$200,000 · 1 event
- Hail and Damaging Wind in Georgia, April 5, 2009$100,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Kentucky, April 5, 2009$55,000 · 1 in hail · 9 events
- Hail and Damaging Winds in West Virginia, April 5 to 6, 2009$26,000 · 50 kt wind · 10 events
- Hail and Damaging Winds in Kentucky, April 5, 2009$27,000 · 55 kt wind · 3 events
- Hail and Lightning Strike in Georgia, April 5, 2009$24,000 · 0.88 in hail · 3 events
- Winter Storm in Michigan, April 5 to 6, 20092 injured · 3 events
- Hail and Damaging Wind in Indiana, April 5, 2009$20,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Kentucky, April 5, 20091 in hail · 14 events
- Winter Storm in Michigan, April 5 to 6, 200911 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167694, 167695, 167701, 167920, 167704, 167699, 166635, 167816, 167689, 167692, 167693, 167923, 167914, 167778, 167779, 167775, 167800, 167927, 167930, 167933, 167705, 167934, 167707.